Alert archive / Puerto Rico / Special Weather Statements in 2016

Special Weather Statement, NWS JSJ

October 14, 2016

NWS JSJ issued this special weather statement at Oct 14, 2016, 1:44 PM CDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2016, 1:44 PM CDT (18:44 UTC)
Expired
Oct 14, 2016, 2:15 PM CDT
In force
31 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 97 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

362 
WWCA82 TJSJ 141844
SPSSJU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
244 PM AST FRI OCT 14 2016

PRZ009-141915-
WESTERN INTERIOR-
244 PM AST FRI OCT 14 2016

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT SAN SEBASTIAN AND
LAS MARIAS MUNICIPALITIES...

AT 240 PM AST...THUNDERSTORMS AFFECTING SAN SEBASTIAN AND LAS
MARIAS. AS THESE STORMS PASS BY...EXPECT STRONG GUSTY WINDS AROUND
30 MPH...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL. THIS ACTIVITY
WILL CONTINUE THE NEXT HOUR OR SO ACROSS THESE MUNICIPALITIES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1836 6691 1821 6692 1821 6702 1825 6705
      1828 6703 1838 6703
TIME...MOT...LOC 1840Z 000DEG 0KT 1827 6698 

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Oct 14, 1:06 PM CDT, 38 minutes earlier.

Area forecast discussion, Oct 14, 1:06 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
206 PM AST Fri Oct 14 2016

.SYNOPSIS...Mid to upper level ridge will build and remain in
place across the region today through the weekend. Ridge is then
forecast to erode by early next week as a broad trough will move
across the Western Atlantic. Surface high pressure ridge will build
across the west and central Atlantic to maintain light to
moderate easterly trade winds through the weekend. Recent
satellite imagery suggests a weak easterly perturbation and patch
of low level moisture now moving across the Northeast Caribbean
with a slot of drier air quickly approaching the Lesser Antilles.

&&

.DISCUSSION...Recent TJSJ 14/12z upper air sounding and satellite
imagery both suggest sufficient moisture advection and convergence
across the region to combine with local and diurnal effects to allow
for afternoon and early evening convection across the islands and
coastal waters. Therefore expect intervals of showers and isolated
thunderstorm during the rest of the afternoon and early evening
hours across the islands. This will be followed by a gradual
clearing and decreasing moisture convergence as drier air will
filter across the region over much of the weekend.

Over the weekend mostly fair weather and somewhat drier conditions
can be expected as the ridge aloft will support a cap inversion
and limit moisture advection. However, expected local sea breeze
convergence and diurnal effects to still support isolated to scattered
afternoon convection mainly across parts of the interior and west
sections of Puerto Rico.

By early next week as gradual change in the weather pattern is
expected as an induced surface trough is forecast to then move
across the region and a south to southeast wind flow will an increase
in ITCZ moisture convergence. In addition, the southerly flow will
allow for good daytime heating and also slightly warmer afternoon
temperatures at least through Wednesday of next week.

&&

.AVIATION...SHRA/TSRA in the vicinity of TJSJ, TJPS, TJMZ, and TJBQ
expected to continue through 14/21Z...possibly affecting the TJMZ
terminal causing TEMPO MVFR conds. VCSH expected at TIST and TISX
SHRA stream off the islands with brief moments of SHRA affecting
TIST this afternoon. Winds from the East to ESE this afternoon at
around 10KT with sea breeze variations, remaining light and easterly
for the outlying islands and becoming light and variable
at the PR terminals overnight.

&&

.MARINE...High risk of rip currents continue for the North facing
beaches of PR, St Thomas, Culebra, and also for portions of the SW
beaches of PR. Small craft should exercise caution as seas are expected
to be up to 6 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  78  90 /  20  20  30  30
STT  78  89  78  90 /  10  20  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 8 PM AST this evening for Culebra-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-San
     Juan and Vicinity-Southwest-Western Interior.

VI...High Rip Current Risk until 8 PM AST this evening for
     St.Thomas...St. John.. and Adjacent Islands.

AM...None.
&&

25/09
Hazardous weather outlook, Oct 14, 5:18 AM CDT, 8 hours 26 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
607 AM AST VIERNES 14 DE OCTUBRE DE 2016

AMZ710>745-PRZ001>013-151015-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-CENTRAL NORTE-
INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-INTERIOR OESTE-
MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
607 AM AST VIERNES 14 DE OCTUBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES DEL TIEMPO PELIGROSAS ES PARA
PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE EL POTENCIAL DE TRONADAS CON LLUVIAS FUERTES Y
VIENTOS BREVES EN RAFAGA ESTA TARDE A TRAVES DE SECTORES DEL
INTERIOR Y OESTE DE PUERTO RICO.

.INUNDACIONES...LLUVIAS FUERTES PODRAN LLEVAR A INUNDACIONES URBANAS
Y DE RIACHUELOS.

.OLAS...OLEAJE PICADO DE HASTA 6 PIES SE ESPERA A TRAVES DE LOS
PASAJES DEL CARIBE Y AGUAS DEL ATLANTICO.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO ALTO DE CORRIENTES
SUBMARINAS PARA LAS PLAYAS DE LA COSTA OESTE Y NORTE DE PUERTO RICO.

.CALOR...INDICES DE CALOR SOBRE LO NORMAL A LO LARGO DE LAS AREAS
COSTERAS DE PUERTO RICO.

.DIAS DOS HASTA SIETE...SABADO A JUEVES

ALGUNAS CORRIENTES SUBMARINAS Y OLEAJE PELIGROSO CONTINUARAN A LO
LARGO DE LA COSTA NORTE Y OESTE DE PUERTO RICO Y SUS AGUAS
LIMITROFES.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR CORRIENTES
SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

AMZ715-725-VIZ001-002-151015-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-
SANTA CRUZ-AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS
ADYACENTES DEL CARIBE-
607 AM AST VIERNES 14 DE OCTUBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA
LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.OLAS...OLEAJE PICADO DE HASTA 6 PIES SE ESPERA A TRAVES DE
LOS PASAJES DEL CARIBE Y AGUAS DEL ATLANTICO.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO ALTO DE CORRIENTES
SUBMARINAS PARA EL NORTE DE LAS ISLAS VIRGENES AMERICANAS.

.CALOR...INDICES DE CALOR SOBRE LO NORMAL A LO LARGO DE LAS
AREAS COSTERAS DE SANTA CRUZ.

.DIAS DOS HASTA SIETE...SABADO A JUEVES

ALGUNAS CORRIENTES SUBMARINAS PELIGROSAS CONTINUARAN A LO LARGO DE
LAS PLAYAS DEL NORTE DE LAS ISLAS VIRGENES AMERICANAS.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR CORRIENTES
SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

In the hours before

Special weather statement, Oct 14, 12:53 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
153 PM AST FRI OCT 14 2016

PRZ006-141845-
CENTRAL INTERIOR-
153 PM AST FRI OCT 14 2016

...A STRONG THUNDERSTORM IS AFFECTING UTUADO...CIALES AND JAYUYA
MUNICIPALITIES...

AT 151 PM AST... STRONG THUNDERSTORM WAS LOCATED OVER
JAYUYA...UTUADO...AND CIALES. THE STORM IS MOVING WEST AT 5 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1833 6654 1823 6652 1823 6663 1825 6662
      1824 6661 1828 6660 1828 6658 1829 6657
      1831 6657 1832 6660 1832 6661 1833 6661
TIME...MOT...LOC 1751Z 000DEG 0KT 1829 6661

JJA
Special weather statement, Oct 14, 1:38 PM CDT, 6 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
153 PM AST VIERNES 14 DE OCTUBRE DE 2016

PRZ006-141845-
INTERIOR CENTRAL-
153 PM AST VIERNES 14 OCTUBRE DE 2016

...UNA TRONADA FUERTE ESTA AFECTANDO LOS MUNICIPIOS DE UTUADO...
CIALES Y JAYUYA...

A LAS 1:51 PM AST...UNA TRONADA FUERTE ETABA LOCALIZADA SOBRE
JAYUYA...UTUADO...Y CIALES...MOVIENDOSE HACIA EL OESTE A 5 MPH.

RAFAGAS DE VIENTO EN EXCESSO DE 30 MPH SON POSIBLES CON ESTA
TORMENTA.

LLUVIAS TORRENCIALES ESTAN OCURRIENDO CON ESTA TORMENTA Y PODRIAN
CAUSAR INUNDACIONES LOCALIZADAS. NO INTENTE CONDUCIR SU VEHICULO A
TRAVES DE CARRETERAS INUNDADAS.

RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTA TRONADA.
LOS RAYOS PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA.
BUSQUE REFUGIO SEGURO DENTRO DE UN EDIFICIO O VEHICULO.

JJA/ACOTTO
Special weather statement, Oct 14, 1:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
244 PM AST FRI OCT 14 2016

PRZ009-141915-
WESTERN INTERIOR-
244 PM AST FRI OCT 14 2016

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT SAN SEBASTIAN AND
LAS MARIAS MUNICIPALITIES...

AT 240 PM AST...THUNDERSTORMS AFFECTING SAN SEBASTIAN AND LAS
MARIAS. AS THESE STORMS PASS BY...EXPECT STRONG GUSTY WINDS AROUND
30 MPH...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL. THIS ACTIVITY
WILL CONTINUE THE NEXT HOUR OR SO ACROSS THESE MUNICIPALITIES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1836 6691 1821 6692 1821 6702 1825 6705
      1828 6703 1838 6703
TIME...MOT...LOC 1840Z 000DEG 0KT 1827 6698

23

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 12:53 PM CDTSpecial Weather StatementJSJ52 min
Oct 14, 1:53 PM CDTAreal Flood AdvisoryJSJ112 min

Nearby

Special Weather Statements in Puerto Rico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.